New Jersey, 2004

Flash Flood in New Jersey, July 23 to 24, 2004

July 23 to 24, 2004 · NWS PHI · 1 event in 1 county or zone

m. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with very heavy rain between 2 p.m. and 6 p.m. EDT caused widespread poor drainage flooding and flooding of some of the streams and rivers in Somerset County. Hardest hit were municipalities in the northwest part of the county. Doppler Radar storm total estimates exceeded 1.5 inches across most of the county, but reached between 6 and 8 inches in northern Branchburg Township. The North Branch section of Branchburg Township bore the brunt of the heavy rain as roads were closed, vehicle rescues occurred and residents were asked to voluntarily evacuate. Elsewhere in the county, some roads were closed in Franklin Township. The North Branch of the Raritan River at South Branch was above its 6.9 foot flood stage from 7 p.m. EDT on the 23rd until 803 a.m. EDT on the 24th. It crested at 9.98 feet at 245 a.m. EDT on the 24th. Farther downstream the North Branch of the Raritan River at Raritan was above its 10 foot flood stage from 736 p.m. EDT on the 23rd through 422 a.m. EDT on the 24th. It crested at 11.95 feet at 11 p.m. EDT on the 23rd. The runoff also led to flooding along the main stem of the Raritan River at Manville. The river was above its 14 foot flood stage at Manville from 454 a.m. through 753 a.m. EDT on the 24th. Storm totals included 5.91 inches at Somerville Airport, 4.23 inches in Somerville, 2.60 inches in Blackwells Mills and 2.54 inches in Pottersville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 10:50 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 10:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1150 AM EDT FRI JUL 23 2004

****************************************************************

HAVE ISSUED UPDATE TO REMOVE MRNG/AFTN WORDING. ALSO INCREASED NE
COASTAL REGION POPS FM 50 TO 60 PCT. CHANGED HEAVY DOWNPOURS WORDING
TO TORRENTIAL DOWNPOURS PER RADAR PCPN RATE OF FALL EST.

WOODWORTH

*****************************************************************

.SHORT TERM/LONG TERM...
THIS HAS TO BE ONE OF THE MOST PESSIMISTIC FORECASTS IVE PREPARED.
THE ETA HAS DONE A MAGNIFICENT JOB THE LAST DAY OR TWO ACROSS THE
CWA IN TERMS OF TIMING THIS PRECIPITATION. WE LIKE WHAT WE SEE WITH
THE ETA THIS MORNING ONCE AGAIN. ETA MOS PREFERRED AS WELL. GFS
FEEDBACK MIGHT BE AFFECTING TIMING OF UPSTREAM SHORTWAVE.

THE SHORTWAVE WE TALKED ABOUT YDY DID IN FACT MAKE A HARD RIGHT AND
DOVE INTO VA AS PLANNED. ANOTHER ENERGETIC SHORTWAVE OVER THE SRN
GREAT LAKES WILL SHIFT NE TODAY TAKING ITSELF OUT OF OUR PICTURE AS
A MAJOR PLAYER. BOTH THE GFS AND ETA ADVECT A LESS ENERGETIC
SHORTWAVE TOWARD THE NRN MID-ATLANTIC BY 00Z. TIMING IS A LITTLE
DIFFERENT WITH THE ETA BEING A TOUCH FASTER. SO FOR TODAY, WELL BE
STUCK IN THE PERSISTENT LEE SIDE SURFACE TROF AND HAVE A MID LEVEL
TRIGGER APPROACH THIS AFTERNOON. FORECAST PWS REMAIN VERY MOIST.
FOR THOSE OF YOU NOT UNDER A CLOUD SHIELD, YOU WILL BE SOON. THIS
WILL LIMIT THE AMOUNT OF INSTABILITY WE SEE TODAY. BUFKIT ETA
SOUNDINGS SUGGEST CAPES LESS THAN 1K. LIS ARENT IMPRESSIVE EITHER.
THE PROBLEM IS MID FLOW IS WEAK. THE SURFACE FRONT TO THE WEST IS
ALSO PARALLEL TO H5 WINDS. EVERYTHING SHOULD BE SLOW TO MOVE.
BECAUSE OF THIS AND THE HIGH PWS, WELL MAINTAIN THE FLOOD WATCH.

FOR TOMORROW, THE APPROACHING COLD FRONT WILL BEGIN TO SLOWLY MOVE
THROUGH THE CWA. WITH THE PUSH BEHIND IT SO WEAK, IT PROBABLY WONT
MAKE IT ENTIRELY THROUGH UNTIL WE APPROACH DAYBREAK SUNDAY. THE
THREAT OF THUNDERSTORMS AND HEAVY RAINS WILL DIMINISH FROM NORTH TO
SOUTH WITH THE PASSAGE OF THE COLD FRONT.

FOR SUNDAY AND INTO POSSIBLY TUESDAY, THE COLD FRONT(STATIONARY AT
THIS POINT) WILL SIT TO OUR SOUTH AS HIGH PRESSURE RESIDES OVER THE
NERN PORTION OF THE COUNTRY. SO AFTER A MURKY FRIDAY AND SATURDAY,
SUNDAY THROUGH TUESDAY DOESNT LOOK MUCH BETTER. WE PROBABLY WONT
SEE EXTENSIVE PRECIP, BUT THE WARMER MAINLY SE H8 FLOW WILL CONTINUE
TO ASCEND OVER THE SURFACE NE FLOW. CLOUDS WILL BE THE RULE UNDER
THIS REGIME. THE LAST TWO RAIN EVENTS PHL HAD IN JULY, TEMPS DIDNT
CLIMB OUT OF THE 70S. THE POCONOS REMAINED IN THE 60S. WINDS WITH
BOTH OF THOSE EVENTS WERE AVERAGING 030/040. USING THIS TO SHOW WHAT
NE WINDS CAN DO TO US EVEN IN THE SUMMER, TEMPS SHOULD STRUGGLE TO
EVEN REACH 80 IN THE WARMEST SPOTS EARLY THIS WEEK.

THE LATTER PORTION OF THE FORECAST IS MUCH BETTER EITHER WITH THE
STATIONARY FRONT WORKING BACK NORTH CLOSER TO THE AREA AS A WARM
FRONT. A WEAK WAVE ALONG THE FRONT IS NOT ENTIRELY OUT OF THE
QUESTION EITHER.

THIS IS CERTAINLY NOT A CHAMBER OF COMMERCE PATTERN.

ON A SIDE NOTE, BOTH THE ETA AND GFS BRING A LOW OUT OF THE BAHAMAS
AND TRACK IT NORTHWARD A COUPLE OF HUNDRED MILES OFF THE MID
ATLANTIC COAST EARLY NEXT WEEK. WE ARE NOT EXPECTING THIS TO BE A
PROBLEM AT THIS POINT.

&&

.AVIATION...
AT 300 AM, ACY, ILG, PHL, PNE AND ABE REMAINED VFR.  THERE WAS A
LITTLE LIGHT FOG AT MIV AND RDGS VSBY AND OCCASIONALLY ITS CEILING
WERE BEING REDUCED BY SHOWERS.

THE SCATTERED PRECIP COVERING PARTS OF EASTERN PA AND THE DELMARVA
DURING THE NIGHT SHOULD GRADUALLY SPREAD TO THE EAST DURING THE NEXT
SEVERAL HOURS AND THE PRECIP SHOULD FILL IN A BIT.  WE DID OUR BEST
TO INDICATE A GRADUAL DETERIORATION IN CONDITIONS DURING THE MORNING
INTO THE AFTERNOON.  IN ORDER NOT TO OVERUSE TSTMS IN THE TAFS WEVE
SIMPLY INCLUDED THE MENTION OF CB FOR THE AFTERNOON AND EARLY
EVENING HOURS.  PERHAPS WELL BE ABLE TO BETTER TIME ANY TSTM
ACTIVITY AS WE GET CLOSER TO THE AFTERNOON HOURS.

&&

.MARINE...
THE GENERAL FORECAST OF A BROAD SOUTHERLY FLOW BACKING TO A
NORTHEASTERLY FLOW ON SATURDAY INTO SATURDAY NIGHT CONTINUES TO BE
ON TARGET.  IT ALSO STILL APPEARS AS THOUGH WE MAY REACH SMALL CRAFT
ADVISORY SEAS DURING THE FIRST HALF OF THE NEW WEEK WITH THE
PROLONGED NORTHEASTERLY FETCH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ054-055-060>062-067>071 THROUGH
     SATURDAY.
NJ...FLOOD WATCH FOR ZONES NJZ001-007>010-012-013-015>023-
     027 THROUGH SATURDAY.
MD...FLOOD WATCH FOR ZONES MDZ008-012-015-019-020 THROUGH SATURDAY.
DE...FLOOD WATCH FOR ZONES DEZ001>003 THROUGH SATURDAY.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...KRUZDLO
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Jul 23, 4:15 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT FRI JUL 23 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-240930-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
515 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

WITH AN INCREASINGLY MOIST ATMOSPHERE, SHOWERS AND THUNDERSTORMS
THAT DEVELOP TODAY COULD PRODUCE LOCALLY HEAVY RAIN. RAINFALL TOTALS
IN EXCESS OF THREE INCHES WOULD NOT BE OUT OF THE QUESTION. A FLOOD
WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA EXCLUDING THE NEW
JERSEY AND DELAWARE COASTAL STRIP.

.DAYS TWO THROUGH SEVEN...

A SLOW MOVING COLD FRONT COULD PRODUCE PERIODS OF HEAVY RAIN ACROSS
THE FORECAST AREA INTO THE EARLY PORTION OF THE WEEKEND. LOCALIZED
FLOODING IS POSSIBLE. A FLOOD WATCH IS ALSO IN EFFECT FOR SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MIGHT BE NEEDED TODAY INTO SATURDAY.

KRUZDLO

The radar

The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
July 23, 2:15 PM EST to July 24, 7:03 AM EST
Where
Somerset County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421936.